Funnel Cloud, Harris
- When
- May 28, 5:45 PM CST
- Where
- Harris County, 1.58 mi SSE of (Efd)ellington Afb
- Reported by
- Broadcast Media
- Coordinates
- 29.580, -95.157
A funnel cloud was sighted near the intersection of Highway 3 and Clear Lake City Blvd.
Severe thunderstorm developed in the late afternooon and early evening hours from the combination of daytime heating and outflow boundary collisions.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorm developed in the late afternooon and early evening hours from the combination of daytime heating and outflow boundary collisions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 28, 2:25 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 325 PM CDT FRI MAY 28 2010 .DISCUSSION... AS HAS BEEN THE CASE OVER THESE PAST FEW DAYS...EASTERN TEXAS/SABINE REGION HEAT-OF-THE-DAY CONVECTION FORMING AND TRAVELING SOUTH WITHIN THE SOUTHERLY 7H STEERING FLOW. SEA BREEZE MAKING IT WELL INLAND AS INTERIOR TEMPS REACH THE MID 90S...POSSIBLE LATE DAY INTERACTION WITH THIS UPSTREAM JEFFERSON COUNTY ACTIVITY OVER S(E)'ERN FA? WATER VAPOR IMAGERY DEPICTING A SWATH OF NE'ERN DRIER AIR MOVING TOWARDS THE GULF COAST...WITH A S/W SHEARING OUT OVER THE CENTRAL MS RIVER VALLEY. THE WEAK BROAD LOW OVER THE CAROLINAS IS FORECAST TO SLIDE DOWN OVER MS-AL THROUGH TOMORROW...WITH THIS FEATURE WEAKENING OUR CURRENT UPPER RIDGING ENOUGH TO POSSIBLY INTRODUCE MORE WIDELY SCATTERED CONVECTION ALONG ITS WESTERN PERIPHERY. THIS...AND ISOLATED CELLS POPPING ON ALONG/BEHIND THE DAILY BREEZE...THE ONLY HOPES OF RECEIVING MUCH OVERDUE RAIN OVER THE HOLIDAY WEEKEND. OVERALL MOISTURE LEVELS ARE ON THE DECLINE AND WILL KEEP WEEKEND COMFORTABLY LEVELS IN CHECK EVEN AS SUBSEQUENT AFTERNOON TEMPS RAISE UP INTO THE LOWER TO MIDDLE 90S. NOT MUCH RELIEF FROM THIS WARMTH EVEN AT COAST AS THE LACK OF ANY SIGNIFICANTLY ONSHORE WIND HAS GLS TEMPS UP TO AROUND 90F (52 YEAR OLD MX TEMP RECORD CURRENTLY TIED ON ISLAND). SHELF WATER TEMPS AROUND 85F WILL FEEL RELATIVELY COOLER...BUT NOT PROVIDE MUCH RELIEF FROM THOSE HOT SANDS. THE BROAD LOW EVENTUALLY WASHES OUT TO FLAT RIDGING LATE MONDAY INTO TUESDAY. MODEL ENSEMBLE CONSISTENTLY LOWERING WESTERN TX PRESSURES WHILE KEEPING MODEST SFC NORTHERN GULF RIDGING IN PLACE TO INITIATE A BETTER RETURN FLOW THROUGH MID-WEEK. THIS WILL DO TWO THINGS...PUMP UP MOISTURE LEVELS INTO THE 1.6-1.7" PWAT RANGE (LOW-MID 70S TDS) AND OPEN UP A WEAKNESS CHANNEL OVER EASTERN TEXAS FOR A SERIES OF WESTERN GULF (OR SOUTHERN TX) VORTS TO PASS BY WITHIN W(SW) MID- LEVEL STEERING WED-THURS. THIS IS THE FIRST REAL SHOT OF WIDESPREAD RAIN...QPF BEING SHOWN IN ALL EXTENDED 12Z RUNS. AT THIS POINT...DAY 6-7 TALK OF RAIN MAY BE JUST THAT...TALK...BUT RECENT RUN-TO-RUN CONSISTENCY HAS LIFTED POPS UP TO MODEST CHANCES. 31 && .MARINE... FAIRLY FLAT SEAS AND LIGHT WINDS CAN BE EXPECTED INTO EARLY NEXT WEEK. 40 && AVIATION... VFR EXPECTED TO PERSIST FOR MOST SITES. THE SEA BREEZE MAY HELP DEVELOP ISOLATED SHOWERS OR THUNDERSTORMS THIS AFTERNOON. ALSO... MVFR FOG MAY DEVELOP LATE TONIGHT AT KCXO AND KLBX. 40 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 72 96 71 94 70 / 10 10 10 10 10 HOUSTON (IAH) 72 95 72 92 71 / 20 20 10 10 10 GALVESTON (GLS) 77 89 76 88 75 / 20 30 20 20 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...31/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 717 AM CDT FRI MAY 28 2010 TXZ163-164-176>179-195>200-210>214-226-227-235>238-291230- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 717 AM CDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AS THE SEABREEZE MOVES INLAND THIS AFTERNOON A FEW THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 PM CDT FRI MAY 28 2010
TXZ200-214-282315-
CHAMBERS-LIBERTY-
515 PM CDT FRI MAY 28 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF DAYTON...THROUGH MOSS HILL...TO 22 MILES EAST OF
LIBERTY...MOVING SOUTH AT 25 MPH.
UP TO DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...MOSS HILL...
HANKAMER...LIBERTY...KENEFICK...HARDIN...DEVERS...DAYTON LAKES AND
DAYTON.
GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN
ATTRACT LIGHTNING. IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SHELTER IN A STURDY
STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 2974 9436 2995 9492 3033 9485 3022 9463
3012 9460 3012 9446 3011 9445 2990 9444
2990 9436
TIME...MOT...LOC 2213Z 353DEG 22KT 3023 9486 3003 9442SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
618 PM CDT FRI MAY 28 2010
TXZ214-290000-
CHAMBERS-
618 PM CDT FRI MAY 28 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CHAMBERS COUNTY...MOVING SOUTH AT 30
MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...OAK ISLAND AND
HANKAMER.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 2960 9441 2957 9444 2955 9448 2955 9454
2957 9455 2954 9468 2954 9477 2965 9471
2974 9471 2989 9466 2989 9446 2980 9440
2959 9437
TIME...MOT...LOC 2316Z 017DEG 28KT 2973 9458The Houston radar (KHGX), 14 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
3 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud was sighted near the intersection of Highway 3 and Clear Lake City Blvd.
Severe thunderstorm winds blew down a tree on a fence near the intersection of Interstate 10 and TC Jester.
Penny sized hail was observed in Bellaire.
Penny sized hail was observed near Bellaire.
Quarter sized hail was observed near the intersection of Fondren and Westheimer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222640, 222652, 222648, 222649, 222651.